Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 9, 2023, 1:21 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Feb 9, 2023, 11:00 PM MST. It was in force for 18 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 9, 2023, 1:21 PM MST (20:21 UTC)
- In effect from
- Feb 9, 2023, 11:00 PM MST
- Expired
- Feb 10, 2023, 5:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 8:38 AM MST | HIGH SUST WINDS 42 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). PEAK GUST 57 MPH. |
| Feb 10, 8:50 AM MST | HIGH SUST WINDS 42 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). PEAK GUST 57 MPH. |
| Feb 10, 9:26 AM MST | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 10, 10:58 AM MST | HIGH SUST WINDS 44 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT) - AVERAGE SUSTAINED WINDS OF 44 MPH BETWEEN 10 AM AND 11 AM. |
| Feb 10, 11:58 AM MST | HIGH SUST WINDS 44 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT) - AVERAGE SUSTAINED WINDS OF 44 MPH BETWEEN 11 AM AND 12 PM. |
| Feb 10, 12:46 PM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 10, 1:54 PM MST | HIGH SUST WINDS 40 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT) - AVERAGE SUSTAINED WINDS OF 40 MPH BETWEEN 1 PM AND 2 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS75 KCYS 092021 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 121 PM MST Thu Feb 9 2023 WYZ106-101200- /O.UPG.KCYS.HW.A.0014.230210T0600Z-230211T0000Z/ /O.NEW.KCYS.HW.W.0015.230210T0600Z-230211T0000Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 121 PM MST Thu Feb 9 2023 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...Central Laramie Range and Southwest Platte County including Interstate 25 between Chugwater and Wheatland. * WHEN...From 11 PM this evening to 5 PM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Elevated winds gusting to 50 MPH may continue through early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$
2 follow-up statements
946 WWUS75 KCYS 100924 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 224 AM MST Fri Feb 10 2023 WYZ106-110000- /O.CON.KCYS.HW.W.0015.000000T0000Z-230211T0000Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 224 AM MST Fri Feb 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...Central Laramie Range and Southwest Platte County including Interstate 25 between Chugwater and Wheatland. * WHEN...Until 5 PM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Elevated winds gusting to 50 MPH may continue through early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$
495 WWUS75 KCYS 102340 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 440 PM MST Fri Feb 10 2023 WYZ106-110045- /O.EXP.KCYS.HW.W.0015.000000T0000Z-230211T0000Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 440 PM MST Fri Feb 10 2023 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds have eased some this afternoon at Bordeaux on Interstate 25 and warning level winds are no longer expected. Therefore...the High Wind Warning will be allowed to expire on time at 5 PM this afternoon. Expect elevated winds of 30 to 35 mph with gusts to 50 mph to continue this evening. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 9, 10:31 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Feb 9, 10:31 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 AM MST Thu Feb 9 2023
.UPDATE...
Issued at 1003 AM MST Thu Feb 9 2023
Local radar and surface observations were detecting light snow
bands continuing over southeast WY and the southern NE Panhandle.
Accumulations up to a half inch are possible under the more
persistent bands. This activity is expected to persist through
midday before diminishing. Northwest winds will remain strong and
gusty east of I-25 into the southern Panhandle through early
afternoon producing blowing/drifting snow and poor visibility. In
a recent update, cancelled the High Wind Warning for east Platte
County as wind gusts decreased below 50 MPH. The Winter Weather
Advisory for the Snowy Range was cancelled as snow and blowing
snow have diminished.
&&
.SHORT TERM...(Today through Friday night)
Issued at 300 AM MST Thu Feb 9 2023
Light snow showers continue across the area early this morning
with strong northwest winds gusting up to 45 mph at times along
and east of I-25. Latest GOES WV satellite imagery shows the upper
level trough has dug down into southwest CO while a vort max on
the backside of the system is positioned in northeast WY moving
southeastward. Should see snow shower activity and strong
northwest winds continue until this feature moves through around
midday. Winter Weather Advisories remain in effect this morning
for the Snowy Range and North Snowy Range Foothills including the
Arlington/Elk Mountain area, but additional accumulations should
be minimal. Main area to watch this morning will be along the Pine
Ridge in Dawes Co where an additional 2-3 inches of snowfall could
be possible. 800mb flow across east-central WY and the NE
Panhandle looks to remain around 40-50 kt until 18z diminishing
this wind threat.
Cold 700mb temps dropping below -15C and cloud cover will keep
much of the area in the 20s and upper teens. A few areas may climb
up near the freezing mark, but should be localized. Headed into
this evening, clearing skies will lead to temperatures dropping
into the single digits, possibly dropping below zero west of the
Laramie Range and especially in the Laramie Valley. Latest NBM
guidance shows a 90% probability of Friday morning low
temperatures falling below 0F degrees in Laramie. While the latest
forecast won't be close to record lows, these colder temperatures
will result in areas west of I-25 seeing wind chills between -10F
and -25F degrees.
Warmest areas early Friday morning will be along the I-25 corridor
between Cheyenne and Wheatland with downsloping winds. A strong
MSLP gradient looks to develop along the Laramie Range Thursday
night with RWL-DGW mslp gradients around 13 mb, which exceeds the
climatological distribution for high wind events at Bordeaux.
While omega fields look rather unimpressive, a strong mountain top
inversion should favor gap channel flow with high winds.
Therefore, decided to issue a High Wind Watch for the Bordeaux
area for Friday morning. In-house guidance has been consistently
favoring the potential for high winds with a well matched analog
suggesting gusts up to 70 mph cannot be ruled out, though the
50-60 mph range looks more likely. The high wind threat should
diminish in the early afternoon, but will remain elevated headed
into Friday night were there is another chance for strong gap flow
with mountain wave activity to return.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 AM MST Thu Feb 9 2023
A dry & seasonably mild start to the extended forecast period with
upper-level ridging still expected to be very well-established for
Saturday in particular, with 500-mb heights likely to climb toward
565 dam over southeastern zones by 00z Sunday. Prior to the likely
warmth that may result, surface winds may remain a bit gusty early
on Saturday morning courtesy of a very strong W-E oriented surface
pressure gradient across the Laramie Range, still exceeding 5-6 mb
at 12z Saturday. These concerns should diminish rapidly as we head
into the early afternoon hours, with pleasant conditions likely to
develop for much of the CWA. We have seen slight trend toward some
lower values for H5 heights, but models continue to suggest 700 mb
temperatures in the +2 to +4 deg C range over the plains. However,
the low-level flow pattern will become quite diffuse as the upper-
level ridge moves overhead, leading to minimal potential influence
from downsloping winds. Additionally, a gradual increase in mid to
high level cloud cover can be expected through the day, in advance
of a closed low drifting off the coast of western California. This
certainly makes for a tricky high temperature forecast for the day
on Saturday, but do believe Cheyenne will see daytime highs in the
lower to mid 50s at a minimum as more substantial cloud cover will
not arrive until later in the afternoon. Went ahead and introduced
the 50th percentile of the NBM distribution for highs, which leads
to slightly warmer temperatures than the operational blend but not
by a lot. The focus late in the forecast period continues to be an
energetic long wave digging into the Great Basin and 4 Corners for
Tue and Wed. The signal is certainly there for a colder, unsettled
pattern with a good chance for measurable precipitation across the
CWA. Predictability remains very low w/ the evolution of the storm
system, with a ~250 mile difference in snow placement between GFS/
ECMWF solutions for the low placement and resultant QPF field. The
ECM would suggest fairly minimal impacts for the CWA with the bulk
of activity moving to the south across Colorado, while the current
iteration of the GFS would suggest more widespread snow as well as
gusty winds for much of the CWA on Wednesday. Given potential that
H7 temperatures may fall into the lower percentiles of climatology
around mid-week, have utilized lower (25th-50th) %iles of the NBM.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1021 AM MST Thu Feb 9 2023
Snow showers should continue to move south out of the area by
early this afternoon. Until that time, expect terminals to
fluctuate from MVFR/IFR/LIFR back to VFR by 0Z this afternoon.
Most terminals will see wind gusts of 35-40 knots through
approximately 0Z this afternoon, except for KRWL where gusts are
anticipated to remain under 15 knots until closer to 6Z this
evening.
&&
.FIRE WEATHER...
Issued at 300 AM MST Thu Feb 9 2023
Snow showers continue early this morning with colder temperatures
across the area. Strong northwest winds are expected across the
high plains of eastern Wyoming and the Nebraska Panhandle with
gusts around 45 to 55 mph. Minimal fire weather concerns headed
into late this week and this weekend. Will see a warming trend
across the area to above normal temperatures that may drive
afternoon RHs into the 20s, especially east of the South Laramie
Range.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through Friday afternoon for
WYZ106.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...MB
LONG TERM...CLH
AVIATION...BW
FIRE WEATHER...MBHazardous weather outlook, Feb 9, 4:32 AM MST, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 432 AM MST Thu Feb 9 2023 WYZ103>105-109>116-101145- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 432 AM MST Thu Feb 9 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Cold temperatures are expected today and tonight with wind chills between 10 and 25 degrees below zero west of I-25 late tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ106-101145- Central Laramie Range and Southwest Platte County- 432 AM MST Thu Feb 9 2023 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Elevated northwest winds are expected Thursday with gusts to 45 MPH through early afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong west to southwest winds are possible with gusts up to 60 mph early Friday morning through the early afternoon. A High Wind Watch is in effect for the Bordeaux area along I-25. Elevated winds gusting around 45 mph are expected to continue through Saturday morning. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 101145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 432 AM MST Thu Feb 9 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong northwest winds are expected Thursday across much of east and southeast Wyoming and the Nebraska Panhandle with gusts 45 to 55 MPH through early afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 9, 10:38 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1038 AM MST Thu Feb 9 2023
WYZ116-117-091845-
South Laramie Range-South Laramie Range Foothills-
1038 AM MST Thu Feb 9 2023
...AN AREA OF HEAVY SNOW WILL AFFECT EAST CENTRAL ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...
At 1037 AM MST...An area of heavy snow was affecting portions of
eastern Albany and southwestern Laramie Counties. Periods of heavy
snowfall will persist through 1145 AM MST.
HAZARD...Winds in excess of 35 mph and visibilities less than one
half mile.
SOURCE...Radar and Webcams.
IMPACT...Hazardous travel conditions due to slick roads and low
visibilities.
Locations impacted include...
North Crow Campground, Granite Springs Reservoir, Federal, Granite
Springs Campground, Crystal Lake Reservoir, Horse Creek and Crystal
Lake Campground.
This includes Interstate 80 in Wyoming between mile markers 325 and
355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Expect rapid changes in weather and road conditions. Motorists are
urged to use extreme caution if traveling through these areas!
Roads may suddenly become icy. Take extra precautions by slowing down
and increasing the distance between your vehicle and the vehicle in
front of you.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4148 10550 4104 10512 4113 10488 4160 10530
TIME...MOT...LOC 1737Z 037DEG 6KT 4157 10530 4115 10491
JamskiSpecial weather statement, Feb 9, 12:57 PM MST, 24 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1257 PM MST Thu Feb 9 2023 WYZ116-117-092200- South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1257 PM MST Thu Feb 9 2023 Northwest winds gusting to 40 MPH will create blowing and drifting snow reducing visibilities below a half mile at times through mid afternoon. These adverse winter conditions will impact travelers on Interstate 80 between Cheyenne and Laramie. Be prepared for rapidly changing visibilities over short distances. Slow down and allow extra travel times.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 2:19 AM MST | High Wind Watch | CYS | Albany, Laramie, Platte | 11 hr |
| Feb 9, 3:23 AM MST | High Wind Warning | CYS | Platte | 6 hr |
| Feb 9, 10:38 AM MST | Special Weather Statement | CYS | Laramie | 67 min |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.